Objective: To report the case of a patient affected by gastrointestinal stromal tumors (GIST) who developed cutaneous adverse drug reactions during treatment with imatinib and lansoprazole. Case Summary: After 2 months of treatment with imatinib 400 mg/day, a 60-year-old white female affected by GIST developed bilateral palpebral edema with hyperemic conjunctivae and labial edema when lansoprazole 15 mg/day was introduced to treat dyspeptic symptomatology. Treatment was discontinued, and on reintroduction of both drugs, the patient developed Stevens-Johnson syndrome. Two months later, generalized cutaneous reactions appeared immediately following reintroduction of low-dose imatinib with corticosteroid plus lansoprazole treatment. After discontinuation of all drugs, with the exception of the corticosteroid, the progression of cutaneous lesions stopped. Discussion: The use of imatinib is commonly associated with a high dose-dependent rate of rash and edema. Several cases of Stevens-Johnson syndrome have also been described, although not in patients affected by GIST Severe skin reactions have been reported for lansoprazole including erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis. Applying Naranjo's algorithm, the adverse events were considered possible due to imatinib and probable due to lansoprazole. Conclusions: on the basis of the data reported, we conclude that the adverse reactions described may be attributed to either drug alone. However, combined use of drugs may increase the risk of onset of these adverse reactions due to a potential drug interaction involving CYP3A4.

Adverse reactions during imatinib and lansoprazole treatment in gastrointestinal stromal tumors

SEVERINO, GIOVANNI;DEL ZOMPO, MARIA;
2005

Abstract

Objective: To report the case of a patient affected by gastrointestinal stromal tumors (GIST) who developed cutaneous adverse drug reactions during treatment with imatinib and lansoprazole. Case Summary: After 2 months of treatment with imatinib 400 mg/day, a 60-year-old white female affected by GIST developed bilateral palpebral edema with hyperemic conjunctivae and labial edema when lansoprazole 15 mg/day was introduced to treat dyspeptic symptomatology. Treatment was discontinued, and on reintroduction of both drugs, the patient developed Stevens-Johnson syndrome. Two months later, generalized cutaneous reactions appeared immediately following reintroduction of low-dose imatinib with corticosteroid plus lansoprazole treatment. After discontinuation of all drugs, with the exception of the corticosteroid, the progression of cutaneous lesions stopped. Discussion: The use of imatinib is commonly associated with a high dose-dependent rate of rash and edema. Several cases of Stevens-Johnson syndrome have also been described, although not in patients affected by GIST Severe skin reactions have been reported for lansoprazole including erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis. Applying Naranjo's algorithm, the adverse events were considered possible due to imatinib and probable due to lansoprazole. Conclusions: on the basis of the data reported, we conclude that the adverse reactions described may be attributed to either drug alone. However, combined use of drugs may increase the risk of onset of these adverse reactions due to a potential drug interaction involving CYP3A4.
gastrointestinal stromal tumors; Imatinib; Lansoprazole
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11584/16495
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 6
  • Scopus ND
  • ???jsp.display-item.citation.isi??? 26
social impact